Alert archive / Utah / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 2, NWS Salt Lake City, UT

July 4, 2013Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 4, 2013, 11:04 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2013, 11:04 PM MDT (05:04 UTC)
Expired
Jul 4, 2013, 11:45 PM MDT
In force
41 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Box Elder County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 25 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 5.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2013-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2013-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
2546 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WUUS55 KSLC 050504
SVRSLC
UTC003-045-050545-
/O.NEW.KSLC.SV.W.0002.130705T0504Z-130705T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1104 PM MDT THU JUL 4 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BOX ELDER COUNTY IN UTAH
  NORTH CENTRAL TOOELE COUNTY IN UTAH

* UNTIL 1145 PM MDT

* AT 1058 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS GUSTS IN 
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 17 MILES NORTH OF GUNNISON ISLAND TO 9 MILES SOUTH OF 
  KNOLLS...MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CLIVE... GUNNISON ISLAND... LAKESIDE... PROMONTORY... GOLDEN SPIKE
  HISTORIC SITE... DELLE AND HAT ISLAND.

THESE STORM HAVE A HISTORY OF PRODUCING WIND GUSTS TO 65 MPH. 

INTERSTATE 80 WILL ALSO BE IMPACTED BY THIS LINE OF STORMS...FROM 
LAKE POINT TO WENDOVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 4163 11231 4107 11250 4041 11258 4045 11346
      4172 11306
TIME...MOT...LOC 0502Z 269DEG 32KT 4155 11291 4060 11319

$$

MPS
2 follow-up statements
098 
WWUS55 KSLC 050527
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1127 PM MDT THU JUL 4 2013

UTC003-045-050545-
/O.CON.KSLC.SV.W.0002.000000T0000Z-130705T0545Z/
TOOELE UT-BOX ELDER UT-
1127 PM MDT THU JUL 4 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR CENTRAL BOX ELDER AND NORTH CENTRAL TOOELE COUNTIES...

AT 1120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 10 MILES SOUTHWEST OF PROMONTORY TO 10 MILES WEST OF 
HAT ISLAND TO 15 MILES SOUTH OF CLIVE...MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  PROMONTORY... GOLDEN SPIKE HISTORIC SITE... HAT ISLAND AND DELLE

I-80 WILL ALSO BE IMPACTED BY THIS LINE OF STORMS. 

MULTIPLE WIND GUSTS IN EXCESS OF 60 MPH HAVE BEEN REPORTED WITH THIS 
LINE AS IT CROSSED THE WENDOVER AREA AND I-80 ACROSS THE SALT FLATS. 

LAT...LON 4163 11231 4107 11250 4041 11258 4045 11346
      4172 11306
TIME...MOT...LOC 0526Z 269DEG 32KT 4155 11262 4110 11267
          4048 11309

$$

MPS
662 
WWUS55 KSLC 050543
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1143 PM MDT THU JUL 4 2013

UTC003-045-050553-
/O.EXP.KSLC.SV.W.0002.000000T0000Z-130705T0545Z/
TOOELE UT-BOX ELDER UT-
1143 PM MDT THU JUL 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOX ELDER AND NORTH
CENTRAL TOOELE COUNTIES WILL EXPIRE AT 1145 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE. WIND GUSTS OF 40 TO 50 MPH CAN STILL BE 
EXPECTED AS THIS LINE OF THUNDERSTORMS CROSSES NORTHERN UTAH. 

LAT...LON 4163 11231 4107 11250 4041 11258 4045 11346
      4172 11306
TIME...MOT...LOC 0543Z 269DEG 32KT 4155 11242 4110 11247
          4048 11289

$$

MPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:17 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 4, 7:17 PM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
717 PM MDT THU JUL 4 2013

.SYNOPSIS...THE UPPER HIGH OVER THE GREAT BASIN WILL SHIFT SOUTH AND
EAST THROUGH THE WEEKEND WITH A MOIST AND UNSTABLE AIRMASS REMAINING
IN PLACE OVER THE REGION. A DRIER AIRMASS WILL MOVE IN BY THE
MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...SHORTWAVE RIDGING/SUBSIDENCE HAS LARGELY INHIBITED
CONVECTION ACROSS NORTHERN UT EARLY THIS EVENING...WITH A LAYER OF
CONVECTIVE INHIBITION EVIDENT BETWEEN 650 AND 600MB ON THE 00Z
KSLC SOUNDING. ANY ACTIVITY WHICH MANAGED TO DEVELOP EARLIER HAS
SINCE DISSIPATED...INCLUDING CU. AS SUCH HAVE REMOVED EVENING POPS
FOR THE NORTHERN THIRD OF THE FORECAST AREA. HRRR RUNS HAVE
SUGGESTED CONVECTION MOVING ACROSS SOUTHWEST ID MAY SPREAD INTO
NORTHERN UT OVERNIGHT IF IT MAINTAINS ITSELF. AS SUCH HAVE LEFT
OVERNIGHT CHANCE POPS IN FORECAST FOR NOW.

FURTHER SOUTH SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE
SOUTHERN HALF OF THE STATE...BUT HAVE BEEN GRADUALLY WANING IN
INTENSITY OVER THE PAST HOUR OR SO. WITH THE LOSS OF DAYTIME
HEATING AND LACK OF ANY SUBSTANTIAL DYNAMIC FORCING MECHANISM
ANTICIPATE THIS ACTIVITY TO CONTINUE ITS DOWNWARD TREND THROUGH
THE REMAINDER OF THE EVENING HOURS. ADDITIONALLY WILL ALLOW THE
GOING HEAT ADVISORY FOR LOWER ELEVATIONS TO EXPIRE.

MID LEVEL RIDGE IS FORECAST TO SHIFT SOUTHEAST FRIDAY THROUGH THE
WEEKEND AS A TROUGH DEVELOPS OVER THE PACIFIC NORTHWEST. RESULTING
SOUTHWESTERLY FLOW WILL ALLOW MOISTURE TO REMAIN IN PLACE ACROSS
THE FORECAST AREA THROUGH THE WEEKEND...MAINTAINING A CHANCE OF
SHOWERS AND THUNDERSTORMS AREAWIDE.

&&

.AVIATION...VFR CONDITIONS EXPECTED AT KSLC THROUGH THE REMAINDER
OF THE EVENING. THERE IS A 20 PERCENT CHANCE OF A THUNDERSTORM
IMPACTING THE TERMINAL DURING THE 07-12Z TIMEFRAME.

ACCOMANIED BY MVFR VIS AND GUSTY/ERRATIC WINDS. OUTSIDE OF THE
ABOVE MENTIONED CONCERNS...SURFACE WINDS WILL REMAIN NORTHWEST
THROUGH 03-04Z BEFORE RETURNING TO THE SOUTH FOR THE OVERNIGHT
HOURS.

&&

.FIRE WEATHER...THUNDERSTORM COVERAGE INCREASES THROUGH THIS WEEKEND
AS A RIDGE OF HIGH PRESSURE WITH PLENTY OF MOISTURE EMBEDDED SHIFTS
EAST INTO THE FOUR CORNERS REGION. IN THIS PATTERN...CONVECTION WILL
NOT BE LIMITED TO AFTERNOON/EARLY EVENING. ACROSS NORTHERN
UTAH...THE CHANCE OF WETTING RAINS WILL INCREASE. IT WILL REMAIN DRY
ENOUGH IN THE LOWER LEVELS FOR THE THREAT OF GUSTY/ERRATIC WINDS
WITH CONVECTIVE ACTIVITY ALONG WITH LIGHTNING ACROSS CENTRAL AND
SOUTHERN UTAH THOUGH LOCALLY HEAVY RAINFALL CANNOT BE RULED OUT
UNDER THE STRONGER ACTIVITY.

ACROSS SOUTHWEST UTAH FRIDAY INTO THIS WEEKEND...SOUTHWEST WINDS
WILL BECOME GUSTY...THOUGH RH VALUES WILL BE MARGINAL FOR CRITICAL
FIRE WEATHER CONDITIONS. ISOLATED CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE ACROSS THIS PORTION OF THE STATE. TEMPERATURES ACROSS
THE REGION WILL DECREASE...AT THE EXPENSE OF RISING HUMIDITY VALUES
THROUGH THIS WEEKEND.

DRIER SOUTHWESTERLY FLOW ALOFT SETTLES INTO THE REGION EARLY NEXT
WEEK. VERY WARM CONDITIONS WILL CONTINUE WITH HUMIDITY VALUES
FALLING SIGNIFICANTLY (WITH MANY AREAS IN THE SINGLE DIGITS).
CONVECTION EARLY NEXT WEEK SHOULD BECOME MORE DIURNAL IN NATURE AND
BETTER TIED TO MOUNTAINOUS TERRAIN.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAT ADVISORY UNTIL 10 PM MDT THIS EVENING FOR UTZ019>021.

WY...NONE.
&&

SEAMAN/ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 4, 1:58 PM MDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
158 PM MDT THU JUL 4 2013

UTZ001>016-019>021-517-518-WYZ021-051300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
158 PM MDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THE REGION
TODAY. THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND GUSTY
WINDS ALONG WITH LIGHTNING. IF A HEAVIER STORM PASSES OVER A BURN
SCAR OR SLOT CANYONS...THERE IS A THREAT OF ISOLATED FLASH
FLOODING.

STORMS WILL CONTINUE INTO TONIGHT AND MAY INCREASE ACROSS THE
NORTH AFTER MIDNIGHT.

TEMPERATURES ACROSS THE OUTLOOK AREA WILL BE COOLER TODAY
ALTHOUGH TRIPLE DIGIT READINGS ARE STILL EXPECTED ACROSS THE FAR
SOUTH AND SOUTHEAST. TEMPERATURES WILL ONCE AGAIN RISE TO NEAR
110 ACROSS UTAHS DIXIE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN SCATTERED ACROSS
THE OUTLOOK AREA FRIDAY INTO THE WEEKEND AS MOISTURE REMAINS IN
PLACE. THERE WILL BE AN INCREASING THREAT OF LOCAL HEAVY RAIN
ALONG WITH ISOLATED FLASH FLOODING HEADING INTO THE WEEKEND.

GUSTY SOUTHWEST WINDS AND MARGINALLY LOW HUMIDITY LEVELS MAY
COMBINE TO PRESENT LOCALLY CRITICAL FIRE WEATHER CONDITIONS ACROSS
SOUTHWEST UTAH FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jul 4, 9:05 PM MDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
905 PM MDT THU JUL 4 2013

UTZ005-050400-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
905 PM MDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX ELDER COUNTY UNTIL
1000 PM MDT...

AT 902 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF MONTELLO...MOVING EAST AT 35
MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   LUCIN...

THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS TO 55 MPH AS
THEY CROSSED EASTERN NEVADA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4200 11295 4159 11298 4106 11334 4104 11403
      4198 11404
TIME...MOT...LOC 0304Z 280DEG 32KT 4135 11417

MPS
Special weather statement, Jul 4, 10:47 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1047 PM MDT THU JUL 4 2013

UTZ002-005-050545-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT UT-
1047 PM MDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR BOX ELDER AND NORTHWESTERN TOOELE
COUNTIES UNTIL 1145 PM MDT...

AT 1041 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CROSSING WESTERN BOX ELDER AND WESTERN
TOOELE COUNTIES...MOVING EAST AT 30 MPH.

WIND GUSTS OF TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
LOCALLY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WENDOVER...
  SNOWVILLE...
  I-80 FROM MILE POST 1 TO MILE POST 50

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4037 11287 4036 11404 4197 11403 4200 11224
TIME...MOT...LOC 0446Z 264DEG 19KT 4080 11384

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:05 PM MDTSpecial Weather StatementSLCBox Elder55 min
Jul 4, 10:47 PM MDTSpecial Weather StatementSLCBox Elder, Tooele58 min
Jul 5, 12:03 AM MDTFlash Flood WarningSLCJuab, Millard3 hr
Jul 5, 12:05 AM MDTSpecial Weather StatementSLCDavis, Salt Lake, Weber55 min
Jul 5, 4:41 PM MDTSevere Thunderstorm WarningSLCKane, San Juan49 min
Jul 5, 4:42 PM MDTSevere Thunderstorm WarningSLCTooele78 min
Jul 5, 4:56 PM MDTFlash Flood WarningSLCKane3 hr
Jul 5, 5:24 PM MDTSevere Thunderstorm WarningSLCJuab, Utah96 min
Jul 5, 5:30 PM MDTSpecial Weather StatementSLCDavis75 min
Jul 5, 5:45 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele75 min
Jul 5, 5:59 PM MDTSevere Thunderstorm WarningSLCDavis, Weber76 min

Nearby

Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.